Alert archive / Montana / Special Weather Statements in 2012

Special Weather Statement, NWS Missoula, MT

July 11, 2012Ravalli County, Montana

NWS Missoula, MT issued this special weather statement at Jul 11, 2012, 4:43 PM MDT for Ravalli County, Montana. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2012, 4:43 PM MDT (22:43 UTC)
Expired
Jul 11, 2012, 5:15 PM MDT
In force
32 min
Issued by
NWS Missoula, MT

County Ravalli County, MT

The radar

The Missoula radar (KMSX), 81 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 10.7 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2012-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1178 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2012-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1178 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
1847 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

801 
WWUS85 KMSO 112243
SPSMSO

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
443 PM MDT WED JUL 11 2012

MTZ005-006-112315-
BITTERROOT/SAPPHIRE MOUNTAINS-MISSOULA/BITTERROOT VALLEYS-
443 PM MDT WED JUL 11 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RAVALLI COUNTY UNTIL 515
PM MDT...

AT 436 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WOODSIDE...OR 5 MILES NORTHWEST OF
HAMILTON...MOVING EAST AT 15 MPH.

HEAVY RAIN AND ONE-QUARTER TO ONE-HALF INCH HAIL ARE EXPECTED WITH 
THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...HAMILTON...
WOODSIDE...CORVALLIS AND GRANTSDALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4637 11385 4615 11392 4624 11434 4642 11428
TIME...MOT...LOC 2243Z 283DEG 12KT 4631 11418

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Jul 11, 2:09 PM MDT, 2 hours 34 minutes earlier.

Area forecast discussion, Jul 11, 2:09 PM MDT, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
209 PM MDT Wed Jul 11 2012

.DISCUSSION...Scattered thunderstorms continue to pop up across
southern Lemhi County, ID and extreme southwest Montana this
afternoon. Expect gusty winds and lightning to be the predominant
output from these cells, but on the whole there isn't much threat
expected through the evening. Elsewhere, the day has been mostly sunny
and quiet with temperatures warming nicely. Conditions will remain
dry, with afternoon highs returning to the 90s through Friday.
Some locations could even touch the 100 degree mark Friday
afternoon, most likely in valleys across western Idaho/Clearwater
counties of north-central Idaho.

Despite the general warmth and dryness of the current weather
pattern, a change to cooler, cloudier, and wetter conditions will
begin this Saturday. A low pressure system will spread showers
across most of the Northern Rockies through the weekend, with its
biggest effect on the region being a notable cooling of
temperatures. Expect temperatures to lower 10 to 20 degrees from
the above-normal values we've had recently.

This cooler and wetter pattern could continue into next week as
well, with temperatures creeping slowly towards more seasonal
values by midweek.

Forecaster confidence level of the cool down is high while the
confidence level in shower/thunderstorm coverage is moderate.

&&

.AVIATION...Scattered thunderstorms will continue this afternoon in
areas around KSMN and KBTM, and are expected to dissipate around
12/0400Z. Elsewhere across the Northern Rockies, expect fair
flying conditions under partly to mostly sunny skies with light
winds.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...RED FLAG WARNING until 9 PM MDT this evening Eastern Lemhi
     County.

&&

In the hours before

Special weather statement, Jul 11, 1:41 PM MDT, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
141 PM MDT WED JUL 11 2012

IDZ010-MTZ005-006-112030-
EASTERN LEMHI COUNTY-
BITTERROOT/SAPPHIRE MOUNTAINS-MISSOULA/BITTERROOT VALLEYS-
141 PM MDT WED JUL 11 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN RAVALLI...SOUTHWESTERN
GRANITE AND NORTHERN LEMHI COUNTIES UNTIL 230 PM MDT...

AT 136 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES SOUTH OF CONNER...OR 37 MILES SOUTH OF
HAMILTON...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...LOST TRAIL PASS AND
SULA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4583 11363 4583 11371 4575 11382 4576 11388
      4570 11390 4568 11393 4558 11427 4578 11434
      4610 11386 4588 11352
TIME...MOT...LOC 1941Z 252DEG 20KT 4573 11418
Special weather statement, Jul 11, 3:31 PM MDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
331 PM MDT WED JUL 11 2012

MTZ005-112200-
MISSOULA/BITTERROOT VALLEYS-
331 PM MDT WED JUL 11 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RAVALLI COUNTY UNTIL 400
PM MDT...

AT 323 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WOODSIDE...OR 8 MILES NORTHWEST OF
HAMILTON...MOVING EAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...VICTOR...WOODSIDE AND
CORVALLIS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4630 11400 4625 11401 4624 11402 4625 11425
      4642 11425 4644 11424 4644 11398
TIME...MOT...LOC 2131Z 274DEG 19KT 4634 11417
Special weather statement, Jul 11, 4:43 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
443 PM MDT WED JUL 11 2012

MTZ005-006-112315-
BITTERROOT/SAPPHIRE MOUNTAINS-MISSOULA/BITTERROOT VALLEYS-
443 PM MDT WED JUL 11 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RAVALLI COUNTY UNTIL 515
PM MDT...

AT 436 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WOODSIDE...OR 5 MILES NORTHWEST OF
HAMILTON...MOVING EAST AT 15 MPH.

HEAVY RAIN AND ONE-QUARTER TO ONE-HALF INCH HAIL ARE EXPECTED WITH
THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...HAMILTON...
WOODSIDE...CORVALLIS AND GRANTSDALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4637 11385 4615 11392 4624 11434 4642 11428
TIME...MOT...LOC 2243Z 283DEG 12KT 4631 11418

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 11:00 PM MDTSpecial Weather StatementMSOLake45 min
Jul 10, 11:09 PM MDTSpecial Weather StatementMSOLake51 min
Jul 11, 1:41 PM MDTSpecial Weather StatementMSORavalli49 min
Jul 11, 3:31 PM MDTSpecial Weather StatementMSORavalli29 min
Jul 11, 5:37 PM MDTSpecial Weather StatementMSOGranite23 min
Jul 11, 4:01 PM MDTAreal Flood AdvisoryMSOLemhi119 min

Nearby

Special Weather Statements in Montana, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.